- About this Journal ·
- Abstracting and Indexing ·
- Aims and Scope ·
- Annual Issues ·
- Article Processing Charges ·
- Articles in Press ·
- Author Guidelines ·
- Bibliographic Information ·
- Citations to this Journal ·
- Contact Information ·
- Editorial Board ·
- Editorial Workflow ·
- Free eTOC Alerts ·
- Publication Ethics ·
- Reviewers Acknowledgment ·
- Submit a Manuscript ·
- Subscription Information ·
- Table of Contents
Mathematical Problems in Engineering
Volume 2012 (2012), Article ID 721382, 10 pages
Lyapunov Stability of Quasiperiodic Systems
Department of Engineering Technology, Arizona State University, Mesa, AZ 85212, USA
Received 31 December 2011; Revised 18 February 2012; Accepted 23 February 2012
Academic Editor: Oleg V. Gendelman
Copyright © 2012 Sangram Redkar. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
We present some observations on the stability and reducibility of quasiperiodic systems. In a quasiperiodic system, the periodicity of parametric excitation is incommensurate with the periodicity of certain terms multiplying the state vector. We present a Lyapunov-type approach and the Lyapunov-Floquet (L-F) transformation to derive the stability conditions. This approach can be utilized to investigate the robustness, stability margin, and design controller for the system.
A large class of engineering systems, such as structures subjected to quasiperiodic excitations, is described by linear ordinary differential equations with time varying coefficients. These linear systems, in general, are described as where is an quasiperiodic matrix and is an dimensional vector. In general, it is not a trivial problem to determine if (1.1) is asymptotically stable, simply stable, or unstable. The researchers have used perturbation-type techniques or numerical approaches to investigate the stability of this system [1–3].
In this work, we address the stability of a special class of quasiperiodic systems called as periodic quasiperiodic systems where (1.1) can be written as where has the principal period and has the period . It is noted that these periods are incommensurate. These types of equations arise in parametrically excited Micro Electro Mechanical Systems (MEMS) . It is noted that has a strong parametric excitation. In this paper, we present the methodology to investigate the stability of system given by (1.2) using the L-Ftransformation and Lyapunov’s method.
This paper is organized as follows. In Section 2, a brief mathematical background on the L-F transformation is provided. Section 3 discusses the stability conditions followed by an example. We present the L-F-transformation-type approach for quasiperiodic systems in Section 4. The discussion and conclusions are presented in Section 5.
2. Mathematical Background
2.1. Floquet Theory and L-F Transformation
Consider (1.1), if , that is, the system is purely time periodic, then the State Transition Matrix (STM) of (1.2) can be factored as  where the matrix is real and periodic with period , is an real time invariant matrix, and is the identity matrix. Matrix is known as the L-F transformation matrix .
2.2. Construction of Lyapunov Functions
Lyapunov’s direct method is widely used in the stability analysis of general dynamical systems. It makes use of a Lyapunov function . This scalar function of the state and time may be considered as some form of time-dependent generalized energy. The basic idea of the method is to utilize the time rate of energy change in for a given system to judge whether the system is stable or not. The details about Lyapunov’s method and stability theorems can be found in reference .
For a linear system with constant coefficients, it is rather simple to find a Lyapunov function. Consider the linear system where is a constant matrix. A quadratic form of may be assumed as where is a real, symmetric, and positive definite matrix. Then or
According to the Lyapunov theorem for autonomous systems, if is negative definite, then the system is asymptotically stable . Therefore, one can write where is a positive definite matrix. Equation (2.7) is called the Lyapunov equation. It has been shown by Kalman and Bertram  that if there were eigenvalues with negative real parts (asymptotically stable), then for every given positive definite matrix , there exists a unique Lyapunov matrix . In this study, matrix is always taken as the identity matrix.
3. Stability of Quasiperiodic Systems
Consider the quasiperiodic linear differential equation given by (1.2). In order to determine the stability bounds on , we first use the L-F transformation to (1.2). After the L-F transformation, (1.2) can be written as where . It is to be noted that is a constant matrix whose eigenvalues have negative real parts. We follow the approach presented by Infante  to obtain stability bounds.
Theorem 3.1 (see ). If, for some positive definite matrix and some , then (3.1) is almost surely asymptotically stable in the large, where is the expectation operator and is maximum real eigenvalues of a pencil .
Proof. Consider the quadratic (Lyapunov) function . Then along the trajectories of (3.1), define
It is noted that the numerator and denominator in (3.3) are quadratic forms. The pencil of quadratic forms and is a matrix-valued function defined over complex numbers given by . From the properties of pencils of quadratic forms , we can obtain the following inequality:
where is defined before and is the minimum real eigenvalues of a pencil. Consider ; it can be shown  that satisfies
Thus, integrating and dividing (3.5) by ,
For as follows . Thus, algebraic sign of provides the condition for stability . The solution of (3.3) can be given as
It can be observed that if for some , is bounded and that as . This is the condition imposed by inequality given by (3.4), which proves the results. Since , the stability of (3.1) implies the stability of (1.2).
It is remarked that a necessary condition for inequality (3.4) to hold is that the eigenvalues of matrix have negative real parts. It is also possible to obtain a result that is easier to compute but not as sharp.
Corollary 3.2. If, for some positive definite matrix and some ε > 0, then (3.1) is almost surely asymptotically stable in the large.
Proof. The proof follows immediately from theorem by noting that The second inequality is obtained by performing two maximizations separately. Further, using an operator yields the desired result. It is obvious that, unless the second inequality in (3.10) is an equality, the stability results obtained will not be as good as those given by the theorem. It is noted that this theorem and corollary can be extended to study stability and robustness of a linear time-periodic system subjected to random perturbations in a straightforward fashion, and for the details, we refer the reader to reference .
Example 3.3. Consider the system
is a system parameter and . The state transition matrix (STM), , when the quasiperiodic term , is given as 
Factoring the state transition matrix as shown above, the L-F transformation matrix is found as
It is noted that the system is unstable for all α > 1. Using the L-F transformation (c.f. (3.14)) (3.11) to yield a time-invariant system given by Let , where is a constant, symmetric, positive definite matrix.
Setting substituting (3.17) into (3.16), yields (), and …
Since for and therefore, is a positive definite symmetric matrix and Lyapunov stability conditions are satisfied.
Once the matrix is constructed, the stability theorem and the corollary can be used to determine the stability conditions for the system. Simple computations yield
Setting , the eigenvalues of the matrix are computed as
Application of the theorem yields or
Using Schwarz’s Inequality , , and simplification yields
The results obtained from condition (3.24) for from 0 to 1 are shown in Figure 1.
In order to get the conditions for almost sure asymptotic stability from the corollary, matrices and are calculated as
The maximum eigenvalues of matrices given by (3.25) are computed as
Applying the corollary yields
Then using Schwarz’s Inequality in (3.28), one obtains or
Since and , inequality (3.30) provides the condition for almost sure asymptotic stability from corollary as As expected, condition (3.31) is weaker than condition (3.24). Figure 1 displays the result obtained from (3.31) for in the range of 0 to 1. A comparison of conditions yielding from the theorem and corollary is shown in Figure 1.
4. L-F Transformation Approach for Quasiperiodic System
In the previous section, we presented the theorem and corollary that provide the bounds on the quasiperiodic term so that the system described by (1.2) is stable. Alternatively, one can use L-F transformation type approach to ascertain the stability of quasiperiodic system. Unlike the theorem and corollary, this approach does not need to have negative real parts (c.f. (3.1)).
Now using the transformation , (4.1) can be transformed to It can be noted that (4.3) is a time periodic system with principle period . The stability of (4.3) is governed by the Floquet theory. It is possible to find out the State Transtion Matrix (STM) at the end of the principle period (also called as the Floquet Transition Matrix (FTM) ) numerically [14, 15] or analytically using Picard iterations [16, 17]. For the details on the analytical computation of STM using Picard iteration approximation, we refer to reference . It is noted that the Picard iteration approach yields an approximate closed form symbolic expression of the STM for time periodic system.
If eigenvalues of the FTM are inside the unit circle, then (4.3) is asymptotically stable. If the eigenvalues are on the unit circle then the system is simply stable, and if the eigenvalues are outside the unit circle, then the system is unstable. The stability (or instability) of the time periodic system given by (4.3) implies the stability (or instability) of (4.1). It can be noted that the Floquet theory states that the STM () of (4.3) can be partitioned as where is the time periodic L-F transformation matrix and is the constant matrix of appropriate dimensions. The eigenvalues of are called the Floquet exponent and govern the stability of the time periodic system given by (4.3). For computation of the L-F transformation matrix via Chebyshev polynomials, we refer the reader to reference .
In this paper, simple and efficient computational techniques to guarantee sufficient conditions for almost sure asymptotic stability of periodic quasiperiodic systems have been presented. First, the L-F transformation has been utilized to convert the periodic part of time-periodic system to a time-invariant form. For the linear periodic-quasiperiodic system, a theorem and related corollary have been suggested using the results previously obtained by Infante . In order to apply the theorem and the corollary successfully, it is observed that the eigenvalues of matrix , which governs the stability of the system, must have negative real parts and matrix must be positive definite. One example is presented to show the application. Another apporach pressed here is based on the Floquet-type approach, where a quasiperiodic system is approximated as a periodic system and the Floquet theory can be applied to investigate the stability. Unlike the Infante type approch, the Floquet approach does not require eigenvalues of matrix to have negative real parts. In certain cases, Floquet type decomposition for quasiperiodic system can be used to reduce quasiperiodic system to LTI system. It is expected that these methodology would be useful in studying stability and designing controllers for a number of MEMS, where governing differential equations have time periodic quasiperiodic coefficients. The approaches presented in this paper can be extended to study stability and robustness of a linear time-periodic system subjected to random perturbations.
- R. Rand, R. Zounes, and R. Hastings, “Dynamics of a quasiperiodically forced Mathieu oscillator,” in Nonlinear Dynamics: The Richard Rand 50th Anniversary Volume, A. Guran, Ed., pp. 203–221, World Scientific, Singapore, Singapore, 1997.
- R. S. Zounes and R. H. Rand, “Global behavior of a nonlinear quasiperiodic Mathieu equation,” Nonlinear Dynamics, vol. 27, no. 1, pp. 87–105, 2002.
- R. A. Johnson and G. R. Sell, “Smoothness of spectral subbundles and reducibility of quasiperiodic linear differential systems,” Journal of Differential Equations, vol. 41, no. 2, pp. 262–288, 1981.
- S. Redkar, “Reduced order modeling of parametrically excited micro electroMechanical systems (MEMS),” Advances in Mechanical Engineering, vol. 2010, Article ID 632831, 12 pages, 2010.
- V. A. Yakubovich and V. M. Starzhinskii, Linear Differential Equation with Periodic Coefficients, Part I and Part II, John Wiley & Sons, New York, NY, USA, 1975.
- L. Brogan, Modern Control Theory, Quantum Publishers, New York, NY, USA, 1974.
- R. E. Kalman and J. E. Bertram, “Control system analysis and design via the “second method” of Lyapunov. I. Continuous-time systems,” Journal of Basic Engineering, vol. 82, pp. 371–393, 1960.
- E. F. Infante, “On the stability of some linear nonautonomous random systems,” Journal of Applied Mechanics, vol. 35, pp. 7–12, 1968.
- F.R. Gantmacher, The Theory of Matrices, Chelsea Publishing Co., New York, NY, USA, 1977.
- F. Kozin, “Some results on stability of stochastic dynamical systems,” Probabilistic Engineering Mechanics, vol. 1, pp. 13–22, 1986.
- S. Redkar, J. Liu, and S. C. Sinha, “Stability and robustness analysis of a linear time-periodic system subjected to random perturbations,” Communications in Nonlinear Science and Numerical Simulation, vol. 17, no. 3, pp. 1430–1437, 2012.
- R. H. Mohler, Nonlinear Systems, Volume 1: Dynamics and Control, Prentice Hall, Upper Saddle River, NJ, USA, 1991.
- T. T. Soong, Random Differential Equations in Science and Engineering, Academic Press, New York, NY, USA, 1973.
- R. S. Zounes and R. H. Rand, “Transition curves for the quasi-periodic Mathieu equation,” SIAM Journal on Applied Mathematics, vol. 58, no. 4, pp. 1094–1115, 1998.
- R. Zounes, An analysis of the nonlinear quasiperiodic Mathieu equation, Ph.D. thesis, Center for Applied Mathematics, Cornell University, Ithaca, NY, USA, 1997.
- S. C. Sinha, “Symbolic computation of fundamental solution matrices for linear time-periodic dynamical systems,” Journal of Sound and Vibration, vol. 206, no. 1, pp. 61–85, 1997.
- S. C. Sinha, E. Gourdon, and Y. Zhang, “Control of time-periodic systems via symbolic computation with application to chaos control,” Communications in Nonlinear Science and Numerical Simulation, vol. 10, no. 8, pp. 835–854, 2005.
- S. C. Sinha and D.-H. Wu, “An efficient computational scheme for the analysis of periodic systems,” Journal of Sound and Vibration, vol. 151, no. 1, pp. 91–117, 1991.